Estrogen is a female hormone. Estrogen overdose occurs when someone takes more than the normal or recommended amount of a product containing the hormone. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Estrogen is an ingredient in birth control pills and hormone replacement therapy products.
Symptoms of an estrogen overdose include:
- Breast tenderness
- Excessive vaginal bleeding (2 to 7 days after overdose)
- Fluid retention
- Emotional changes
- Nausea and vomiting
- Skin rash
- Discolored urine
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
If an emergency room visit is necessary, the provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. Treatment may include:
- Activated charcoal (in extreme cases)
- Blood and urine tests
- Intravenous (IV) fluids in serious cases
- Medicines to treat symptoms
Serious symptoms are very unlikely.
Aronson JK. Estrogens. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:122-151.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Review Date: 6/23/2019
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.